Kansas, 2019

Hail and Damaging Winds in Kansas, July 21, 2019

July 21, 2019 · NWS TOP · 7 events in 3 counties and zones

Isolated thunderstorms developed during the late afternoon hours across east-central Kansas resulting in several severe weather reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Isolated thunderstorms developed during the late afternoon hours across east-central Kansas resulting in several severe weather reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jul 21, 1:48 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 21, 1:48 PM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
248 PM CDT Sun Jul 21 2019

.SYNOPSIS...
Issued at 248 PM CDT Sun Jul 21 2019

19Z water vapor and profiler data show a MCV along the KS/NEB state
line over Republic CO while synoptically a shortwave was moving into
the Upper Midwest. Upper ridging was gradually strengthening over
the desert southwest and four corners region. At the surface, a
couple outflow boundaries had moved into the area. At 19Z, this
boundary appeared to be located from near Ottawa to near Abilene.
Although it is not that well defined. Because of the outflow
boundary, observations and model progs show the best instability
setting up across the southern portions of the forecast area,
generally south of Interstate 70.

&&

.SHORT TERM...(This evening through Monday)
Issued at 248 PM CDT Sun Jul 21 2019

For this afternoon and this evening, models have been consistent in
redeveloping convection over the area as the boundary layer becomes
more unstable. While the CAMs have not had the best handle on the
showers and storms from this morning, they have been consistent in
developing storms between 4 and 6 PM. The current thinking is storms
will form over north central KS in the vicinity of the MCV with
development favored into east central KS along the instability axis.
Deep layer shear is only forecast to be around 25KT or 30KT, but
hodographs show a nice shape with easterly surface winds. So there
does appear to be an organized severe weather risk, but think the
SWODY1 outlook is a little to far north with the slight risk up to
the NEB state line. Based on the RAP and NAM instability progs, the
corridor for severe weather may be more from Minneapolis to Ottawa.
If a supercell storm can maintain a reasonable mesocyclone, there
could be a large hail risk. But with freezing levels nearly 15 KFT,
the more likely concerns are for damaging winds and torrential
rainfall. Forecast soundings show deep warm layers within the cloud
while precipital  water values approach 2.5 inches. This looks to be
a favorable setup for efficient rain production and storm motions
may only be 10KT to 20KT. So there is the potential for an isolated
location to get a lot of rain in a short period of time.
Unfortunately confidence in where this may happen in very low.
Considered putting out a flash flood watch through this evening, but
given this uncertainty and that the likely area to see rain hasn't
had any precip in several days with flash flood guidance up to 3
inches in an hour, felt the risk was not widespread enough to
warrant a watch.

Models show the upper wave exiting the forecast area by 12Z Monday,
so think much if not all the precip will be over by Monday morning.
Lows are expected to fall into the 60s for most areas while the
surface gradient keeps enough mixing to prevent temps from bottoming
out. Much cooler and pleasant temperatures are expected on Monday
with highs around 80. The best part will be dryer air as dewpoints
stay in the lower and middle 60s.

.LONG TERM...(Monday night through Sunday)
Issued at 248 PM CDT Sun Jul 21 2019

For Monday night through next weekend, Models amplify the upper
ridge to the west through Tuesday. This is expected to keep
northerly upper flow over the central plains and the surface ridge
in place until it starts to break down on Wednesday. By mod week,
the pattern becomes less amplified wile the mean westerlies remain
across the northern tier of the country. So precip chances become a
little more dependent on mesoscale features. For now with no obvious
forcing for precip, the forecast is dry through the weekend. With
the surface ridge weakening and southerly low level flow returning
on Thursday, temps should trend warmer. Models show the warm temps
advecting back into the plains by Sunday when highs could be back
into the middle 90s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1226 PM CDT Sun Jul 21 2019

VFR conditions are expected outside of the window of convection
through the period. Storms could begin as early as mid afternoon
and should bring visibility's down to IFR threshold at each site.
Confidence is low in timing, but overall storm coverage is
medium- high. Later this evening, a cold front will move through
the area, allowing for northerly winds to sustain until the end of
the period.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT this evening for KSZ058-
059.

&&

SYNOPSIS...Wolters
SHORT TERM...Wolters
LONG TERM...Wolters
AVIATION...Bunker/Drake
Hazardous weather outlook, Jul 21, 1:57 PM CST, 2 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
257 PM CDT Sun Jul 21 2019

KSZ008>012-020>024-026-034>040-054>056-058-059-222000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
257 PM CDT Sun Jul 21 2019

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Severe thunderstorms are possible late this afternoon and through
the evening. Areas along and south of a line from Minneapolis to
Topeka have the better chance of seeing severe weather, although
it can not be ruled out across northern Kansas. The main concerns
with the thunderstorms will be damaging winds and locally
torrential rainfall. Some isolated rain amounts up to 5 inches is
not out of the question. There is also a chance storms could
produce hail around an inch in diameter. If ingredients come
together just right through the evening, a tornado may be
possible. But this looks to be a low probability at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

River flooding on the Big Blue River up stream of Tuttle Creek
Lake and on the Delaware River upstream of Perry Lake will
continue until lake levels come down.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed through sunset across east central Kansas.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Wolters

In the hours before

Special weather statement, Jul 21, 3:54 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Topeka KS
454 PM CDT Sun Jul 21 2019

KSZ055-212230-
Osage-
454 PM CDT Sun Jul 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE COUNTY UNTIL
530 PM CDT...

At 453 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Reading, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Osage City, Lyndon, Melvern, Olivet and Melvern Lake.

This includes Interstate 35 between mile markers 158 and 160.

LAT...LON 3872 9594 3871 9563 3844 9564 3843 9586
      3843 9595
TIME...MOT...LOC 2153Z 271DEG 13KT 3858 9593

Gargan

The radar

The Topeka radar (KTWX), 54 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Osage

When
July 21, 4:15 PM CST to 4:16 PM CST
Where
Osage County, 0.54 mi W of Osage City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.630, -95.830

Thunderstorm Wind, Coffey

When
July 21, 4:55 PM CST to 4:56 PM CST
Where
Coffey County, 4.95 mi NNW of Halls Summit
Measured
61 kt (70 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.410, -95.720

Estimated wind gust report.

Thunderstorm Wind, Coffey

When
July 21, 5:16 PM CST to 5:17 PM CST
Where
Coffey County, 2.8 mi ENE of Sharpe
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.290, -95.630

Estimated wind gust report.

Thunderstorm Wind, Coffey

When
July 21, 5:32 PM CST to 5:33 PM CST
Where
Coffey County, 4.87 mi N of Aliceville
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.220, -95.540

At least 12 inch diameter limbs down, health of tree was unknown.

Hail, Anderson

When
July 21, 5:38 PM CST to 5:39 PM CST
Where
Anderson County, 4.87 mi S of Amiot
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.260, -95.490

Hail, Anderson

When
July 21, 6:08 PM CST to 6:09 PM CST
Where
Anderson County, 0.69 mi N of Welda
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.180, -95.300

Thunderstorm Wind, Anderson

When
July 21, 6:08 PM CST to 6:09 PM CST
Where
Anderson County, 0.69 mi N of Welda
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.180, -95.300

Estimated wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 847119, 847120, 847122, 847124, 847125, 847126, 847127.